I have had trouble sleeping for years and so my mom asked my doctor for meds to help me sleep. Without consulting me my doctor decided the reason I had trouble sleeping was because I was anxious, which was incorrect. Without talking to me at all or giving me any warnings she prescribed me Ativan. After taking it for two weeks I developed extreme anxiety the like of which I had never experience before even though I have been diagnosed with it for years. After having a few panic attacks I determined it was the Ativan that was causing it. I contacted my doctor and asked her how to get off of it she said she could not help me and that I would have to find a psychiatrist to help me. I had been searching for one for months before this and searching for two more weeks after she said this. At this point the anxiety was so bad I was having a ton of panic attacks after having been on it for a month at this point I decided to just quit cold turkey. My panic attacks became constant as I would have one from the moment I woke up to the moment I fell asleep. I haven't taken it since then and after five months the anxiety wont go away even though I finally found a physiatrist and he's had me try a few different anti-depressants/ anti-anxiety meds the anxiety will not go away. I could not find any information about Ativan causing this but is it possible?
There have been a few reported cases of an idiosyncratic reaction to Ativan causing agitation and anxiety but that should have resolved when you stopped the medication. After 5 months it's unlikely that your panic disorder is related to your having taken Ativan.
Is it possible that you do have an anxiety disorder that's causing these symptoms (insomnia and severe anxiety)? What antidepressant/anxiolytics have you tried and how long did you take them? Usually you need to take the medication for 6-8 weeks for it to become fully effective.
In addition to medication have you ever done therapy like CBT (cognitive behavioural therapy)? It might help you to better be able to recognize your triggers and learn ways of coping with them before a panic attack occurs. That would mean a therapist in addition to your psychiatrist but you can't go on living the way you are.
Best regards and my best wishes that you'll find your answers.
I had a short stint on the psych floor years ago. I was taking clonazepam as part of my med treatment. When you are admitted to the psych floor, the immediately take away your meds. This is until you can see a psychiatrist. Well, for me that was the next day at noon. Consequently, my panic and anxiety started to return. The nurse gave me an injection of Ativan. I became very anxious and developed a migraine. Their answer was to give me another injection! Well, horrible night with ice bag on my head while pacing the floor crying. Now Ativan is listed on my medical chart as an allergic reaction. Just my experience. I hope this helps...
- Ativan Information for Consumers
- Ativan Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.